Remedy High in Lead Warning

The Food and Drug Administration has issued a statement warning the public about a specific powdered remedy which can contain up to 79% lead. The name of the powder is Litargirio. It is used as a deodorant, a foot fungicide, a burn treatment, a wound treatment and for a variety of other health-related and personal purposes. Children especially should not be exposed to Litargirio because the high lead content can cause them permanent brain damage.

Comment: Litargirio is not a new product. Why has it taken the FDA so long to get onto it? It seems that the FDA is slow to get on to ethnic products, ones coming from Asia, Latin America and elsewhere. The FDA needs to realize (as it undoubtedly already has) that it is a small world today.

For more in-depth information, please see the following articles:

Barbara K. Hecht, Ph.D.
Frederick Hecht, M.D.
Medical Editors, MedicineNet.com


FDA Warns Consumers About Use of "Litargirio"-Traditional Remedy That Contains Dangerous Levels of Lead

The Food and Drug Administration (FDA) is warning the public not to use "LITARGIRIO" for any health-related or personal purposes. Litargirio is a yellow- or peach-colored powder manufactured by Roldan, Ferreira, and possibly other laboratories in the Dominican Republic. It has no proven health benefits and, because of its high lead content, poses health risks when used in contact with the skin or ingested. These risks are particularly serious for children.

The powder has been used as a deodorant, a foot fungicide, a treatment for burns and wound healing, and for other purposes as a traditional remedy, particularly by people from the Dominican Republic. It contains up to 79 per cent lead - a highly toxic substance that can cause permanent neurological damage in children. FDA is warning consumers not to use Litargirio for any personal purpose or any other purpose that provides opportunities for ingestion. LITARGIRIO should not be used around children for any purpose.

FDA first learned about this product from the Rhode Island Department of Health, which issued a health alert after discovering that several children undergoing treatment for lead poisoning had been using "LITARGIRIO" as a deodorant. The children's' blood lead levels had climbed to as high as four times the level known to cause behavioral and cognitive problems even after abatement of household lead sources and medical treatment. Their blood lead levels began to decline only after use of "LITARGIRIO" was discontinued.

"LITARGIRIO" is sold in 2-inch by 3-inch clear packets by convenience and specialty stores catering to Spanish-speaking customers - particularly those from the Dominican Republic.

FDA advises the public to:

  • Stop all personal use of "LITARGIRIO" immediately.
  • Place unused product in a sealable container or plastic bag and contact your local sanitation/waste department regarding appropriate methods for disposal.
  • Thoroughly wash hands and any other body parts that may have come in contact with the powder.
  • Wash affected household surfaces with soap and hot water.
  • Ask a health care provider to test children or pregnant/nursing women for lead poisoning if they have used "LITARGIRIO".

For more information about lead and a list of local and state contacts, call the National Lead Information Center Hotline at 1-800-424-5323.

FDA is working with the Consumer Product Safety Commission (CPSC) to alert consumers about this problem. For this information in Spanish Click Here.

Source: FDA Talk Paper # T03-67, October 2, 2003


Last Editorial Review: 7/7/2004